As the leading cause of liver failure in the United States, acetaminophen overdose should be of primary concern for patients taking prescription painkillers that contain the drug — and of even greater concern for doctors and pharmacists. Members of an adisory committee to federal Food and Drug Administration did recommend in 2009 that all products that combine hydrocodone, oxycodone, propoxyphene with acetaminophen be withdrawn from the market. The group also requested that the maximum recommended daily dose of acetaminophen be lowered from 1,000 mg to 650 mg.
A particular danger is that acetaminophen is found in hundreds of over-the-counter analgesics such as Tylenol and in nonprescription cold and flu products. Taking one of those OTC products at the same time as Percocet, Vicodin, Darvocet or Darvon puts patients at greate risk for an overdose of acetaminophen.
The FDA is not required to follow the recommendations of its advisory committees, and the agency is unlikely to ban Vicodin or Percocet anytime soon. Interestingly, the maker of Darvon and Darvocet voluntary pulled those products in late 2010, citing heart attack risks.
If you’re taking prescription painkillers, be extremely careful about what OTC medications you take. A Tylenol for a headache combined with Vicodin prescribed by a doctor might not sound like a deadly combination, but it can be. Liver injury or failure can come on quickly. Signs include nausea and vomiting. In the case of liver failure, only a liver transplant can save a patient.
As a Virginia (VA) dangerous drugs attorney, I’ve seen how quickly and easily someone’s health can be endangered. Always consult your doctor before combining medications.
About the Editors: The Shapiro, Lewis & Appleton personal injury law firm, which has offices in Virginia (VA) and North Carolina (NC), edits the injury law blogs Virginia Beach Injuryboard, Norfolk Injuryboard and Northeast North Carolina Injuryboard as pro bono services.